Photo credit: Jennifer Glass
"If you're going through hell, keep going." -- Winston Churchill
This is the worst. Worse than chemo. Worse than radiation burns.
I stopped taking the powerful cancer treatment drug Tarceva after a week because it caused such a severe rash on my face. My doctor said this might get worse before it got better, and so it did. The pustules are bigger and there are a lot more of them. New sores developed in and around my ears, around my eyes and in my mouth. It is hard to sleep because the pillow chafes against the sores on my face.
As much as possible, I stay in the house. I can't bear to see how people look at me.
I'm regretting the time spent fretting over crow's feet, laugh lines and age spots. I'm frightened that I cannot count on my countenance and might never see my old self in the mirror again, that I'll face the future with a ravaged face.
My husband tries to comfort me. It breaks my heart that he cannot caress my face.
I know I will have to start taking Tarceva again at a lower dose. The very idea makes me want do an about-face and stop the whole thing. But Tarceva is the best bullet I have to prevent my cancer from spreading, so of course I will put on a brave face, keep calm and carry on. I have skin in this game.
In the look-on-the-bright-side category, there's a school of thought that finds a correlation between the severity of the rash and the efficacy of the Tarceva. Because this initial rash is so severe, we hope that the Tarceva will be effective in keeping my cancer in check, even at a lower dose.
I stand in the shower with the warm flow on my back because the pelting pressure is too painful on my face. With my eyes closed I glide my soapy fingertips over my forehead, nose, cheeks and chin. Familiar yet foreign terrain. The bumps on my skin are like braille, a tactile language telling me that my body is a battlefield, and, for now at least, my face is a casualty of war.
For more by Jennifer Glass, click here.
For more on personal health, click here.